Medindia

X

Antidepressants, Mood Stabilizers can Cause Weight Gain

by Thilaka Ravi on  April 1, 2008 at 4:01 PM Research News   - G J E 4
Antidepressants, Mood Stabilizers can Cause Weight Gain
Antidepressants, mood stabilizers or newer generation anti-psychotics can increase a person's weight, a Canadian researcher said.
Advertisement

Dr. David Lau, chairman of the diabetes and endocrine research group at the University of Calgary and president of Obesity Canada said that psychiatric drug-related weight gain "is a huge problem...you can see patients gaining 10, 20, 30, 40 pounds."

Advertisement
Dr. Lau however made it very clear that not everyone taking antidepressants, mood stabilizers or newer generation antipsychotics would gain weight. In fact, he added that new antipsychotics, so-called "atypical antipsychotics" have been "tremendous in terms of bringing back the functionality of people with schizophrenia, bipolar disorders and depression."

Dr.Lau listed the anti-psychotics most likely to be associated with weight gain as: Clozaril, or clozapine; Zyprexa, Seroquel or quetiapine; Risperdal, or risperidone; Modecate or chlorpromazine; fluphenazine and Haldol or haloperidol.

He explained further research was needed to establish the exact cause for weight. According to him, "some may stimulate appetite, while others may unmask a person's genetic propensity to gain weight, or cause the body to become resistant to insulin."

Harvard University psychologist Paula Caplan traces a vicious cycle, where patients who experience weight gain after taking psychotropic drugs are reluctant to discontinue their use.  They would rather cut down on fast foods and think of exercising more, than discontinuing their use.

Writing in a recent article in the magazine New Scientist, Caplan says there have been new revelations that some antidepressants work merely as a placebo for all except the most severe cases of depression. According to her these "make the potential scale of the side effects more worrying than ever."

She believes the widespread use of psychiatric medications among adults and children could probably be making the obesity epidemic worse.

Her article observes that obesity among teens and younger children has risen over the past 10 to 15 years. There has been a five-fold increase in prescriptions of anti-psychotic drugs to those age groups, and "children taking these drugs are even more likely to gain weight than adults are," she writes.

Caplan concedes that too much fast food, large sized portions and the increasingly sedentary lifestyles of current times are all legitimate culprits in the rising tide of obesity.

"But I'm thinking, there's this glaring omission. It's like the elephant in the living room. No one is talking about (psychiatric drugs) as a source," she says, adding, "We don't know how much of this increase in obesity is due to the drugs, but shouldn't somebody be finding out?"

David Cohen, a professor in the College of Social Work, Justice and Public Affairs at Florida International University observes that more children than ever before are on antipsychotics.  It is still a small number though, according to him.

"There has been a huge marketing push and a huge increase in diagnoses that would call for these drugs among children,' he said, adding, "We have huge increases in the diagnosis of bipolar disorder and that calls mostly for antipsychotics and anticonvulsants -- so-called mood stabilizers that are also associated with weight gain."

Source: Medindia
THK/L
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
From age 16 to age 34 I have weighed 105lbs[I'm 5' tall]. I have never had trouble with weight gain, even after giving birth to three children. It wasn't until I was 34 when my Dr. put me on 300mg a day of Seroquel for bi-polar that I began to gain weight. I gained 40lbs in 3 months. I am 36 now and I still cannot lose that 40 lbs with exercise and healthy eating. My Dr. now tells me that I am officially obese. I have reduced my dosage to 150mg a day and I am afraid to completely get off of the medicine because it does work so well, and since lowering my dose I have noticed some symptoms coming back. What in the world do I do?
cslavens Monday, October 11, 2010
hi when i got pregnant i weighed about 100kg i put on only 14kg and was quite happy with that.but i got post partum phycosis and was put on a mood stablizer named eplim or sodium valporate. any way when i was taking these meds they had the desired effect of keeping me stable. but i put on weight so fast it was terrible i went from 114kgs to 131kgs in 6 months!!!!!!! it was after six month that the craving for food subcided and i was able to start dieting. i went on to lose 37kgs and got down to a weight of 93kgs when i thought i was out of the woods low and behold they put me on aropax which was supposed to elevate my moods. my moods stayed the same and i felt a bit happier but i put on another 27kilo bringing me back up to 120kgs. when i got to that point i visited a completly different doctor slash phychiatrist and they have completley taken me off all medication and i am feeling so great and am finnaly feeling like my self again after 2 years of medication hell!!!!!!! oh and ive just lost 3kilos and shed 21.6 centimetres in a month.... thank god for exercise.
nicole Monday, November 3, 2008
have there been trials using other types of medication to tackle the weight issues? for example, something to speed up the metabolism? i personally am having difficulties with weight gain and am looking for the magic bullet (including exercise)
guest Friday, April 11, 2008

You May Also Like

Advertisement
View All